Alert archive / Virginia / Flash Flood Warnings in 1998

Flash Flood Warning 81, NWS Blacksburg, VA

June 10, 1998Smyth County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jun 10, 1998, 8:12 AM EDT for Smyth County, Virginia. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 10, 1998, 8:12 AM EDT (12:12 UTC)
Expired
Jun 10, 1998, 10:10 AM EDT
In force
118 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Smyth County, VA

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 0.2 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1998-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 87 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1998-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
87 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
459 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
-45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 101211
FFWRNK
VAC173-101410-

BULLETIN--EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
812 AM EDT WED JUN 10 1998

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SMYTH COUNTY IN SOUTHWESTERN VIRGINIA.

* UNTIL 1010 AM EDT.

* AT 800 AM...AREA LAW ENFORCEMENT INDICATED CONTINUED FLOODING
  IN WESTERN SMYTH COUNTY...ESPECIALLY IN CHILHOWIE.  HEAVY
  RAINFALL EARLIER THIS MORNING AS WELL AS MORE THUNDERSTORMS
  THAT ARE EXPECTED TO MOVE IN FROM THE NORTHWEST WILL PROLONG THE
  FLOODING UNTIL MID MORNING.

* BLACKSBURG DOPPLER RADAR AT 8 AM EDT INDICATED THAT ADDITIONAL
  RAINFALL OF UP TO AN INCH IS POSSIBLE BY 10 AM.

<< CLALL TO ACTION >> DON'T DRIVE ACROSS FLOODED ROADS! MOST FLASH
FLOOD DEATHS OCCUR IN AUTOMOBILES.

.END/SJK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 10, 2:55 AM EDT, 5 hours 17 minutes earlier.

Area forecast discussion, Jun 10, 2:55 AM EDT, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
255 AM EDT WED JUN 10 1998

A RAPIDLY DEVELOPING AREA OF TSTMS AHEAD OF A WEAK NRN STREAM WAVE
IN EXTREME ERN KY SEEMS TO BE MOVG RIGHT ALONG THE H85 WARM
FRONT...AND ARE BEING FED BY A 30 KT LLJ WITH STRONG WAA AND
MOISTURE ADVECTION. THESE STORMS WILL BE MOVG OVER AN INCREASINGLY
STABLE LAYER AS THEY HEAD SEWD...BUT I EXPECT THAT THEY/LL HOLD
TOGETHER FAIRLY WELL- BRINGING AT LEAST AN AREA OF RAIN TO THE WRN
HALF OF MY CWA. LOOKS LIKE THE 00Z NGM HAD THE BETTER HANDLE ON THIS
FEATURE...BRINGING A SWATH OF PCPN ACROSS SW VA AND INTO NW NC THIS
MORNING. I THINK THIS WILL SLOW THE SFC WARM FNT AND REINFORCE THE
IN-SITU DAMMING AND IT MAY TAKE HALF THE DAY TO MIX OUT THE LOW
CLDS/FOG EAST OF THE MTNS. THIS WILL KEEP TEMPS DOWN SOME. I/M NOT
TOO IMPRESSED WITH THE CHCS OF AFT CONVECTION NOW. BEST CHCS IN MY
SRN AND WRN SECTIONS AS THE SFC FNT APPCHES.

ALL OF THE MODELS KEEP THE SFC FNT RIGHT IN THE AREA THRU THU. BOTH
THE ETA AND NGM ARE IND SOME OVERRUNNING PCPN MOVG IN THU MORN WITH
THE NEXT SHORT WV. MOST OF MY CWA WOULD PROB BE TOO STABLE FOR EVEN
ELEVATED TSTMS...ESPECIALLY WITH THAT TIMING. LOOKS LIKE WE FINALLY
GET INTO THE WARM SECTOR FRIDAY.

ROA 77/60/82 536 (50 PCT EARLY..LESS AFT)  BCB 73/59/78 547
LYH 76/59/81 436  BLF 73/59/78 557
DAN 81/64/84 445

JJ

BCB 73/59/78 547

In the hours before

Special weather statement, Jun 10, 6:39 AM EDT, 1 hour 33 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-061200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
639 AM EDT WED JUN 10 1998

...SLIGHT RISK OF SEVERE THUNDERSTORMS IN SOUTHWEST VIRGINIA...
NORTHWEST NORTH CAROLINA AND SOUTHEAST WEST VIRGINIA...

A WARM FRONT IS EXPECTED TO MOVE INTO THE MOUNTAINS OF NORTHWEST
NORTH CAROLINA AND SOUTHWEST VIRGINIA THIS AFTERNOON. SHOWERS AND
THUNDERSTORMS THIS MORNING WILL PROVIDE THE MOISTURE...AND HEATING
FROM THE SUN MAKE THE AIRMASS MODERATELY UNSTABLE. THE FRONT WILL BE
A FOCUS FOR LATE AFTERNOON THUNDERSTORM DEVELOPMENT. STRONG WINDS
ALOFT WILL HELP STRENGTHEN ANY STORMS THAT DEVELOP...AND THEY MAY
REACH SEVERE LEVELS. THE GREATEST THREAT WILL BE FROM LARGE HAIL AND
DAMAGING STRAIGHT LINE WINDS.

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON.
AN UPDATED SEVERE WEATHER OUTLOOK WILL BE ISSUED AROUND NOON TODAY.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION
FOR LATER STATEMENTS OR WARNINGS CONCERNING THIS POTENTIAL SEVERE
WEATHER SITUATION.

JJ
Local storm report, Jun 10, 7:21 AM EDT, 51 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
721 AM EDT WED JUN 10 1998

TIME (EDT) .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

325 AM     BLUEFIELD                 VA   1.25 INCH HAIL
06/10/98   TAZEWELL                       SPOTTER ON THE VIRGINIA
                                          WEST VIRGINIA LINE IN
                                          BLUEFIELD REPORTED HAIL
                                          COVERING THE GROUND...SOME
                                          UP TO 1.25 INCH.

435 AM     WEST JEFFERSON            NC   1.50 INCH HAIL
06/10/98   ASHE                           SHERIFF REPORTED PING PONG
                                          BALL SIZED HAIL IN WEST
                                          JEFFERSON.

556 AM     BIG ISLAND                VA   1.00 INCH HAIL
06/10/98   BEDFORD                        SPOTTER REPORTED QUARTER
                                          SIZE HAIL.

610 AM     INDEPENDENCE              VA   0.75 INCH HAIL
06/10/98   GRAYSON                        SHERIFFS DEPARTMENT REPORTED
                                          DIME AND 3/4 INCH HAIL 2 MILES
                                          NORTH OF INDEPENDENCE.

610 AM     ENNIS                     NC   0.75 INCH HAIL
           ALLEGHANY                      TELEVISION METEOROLOGIST
                                          REPORTED 3/4 INCH HAIL AND
                                          WINDS OF 50-60 MPH IN ENNIS.

614 AM     LYNCHBURG                 VA   0.75 INCH HAIL
           CITY OF LYNCHBURG              SPOTTER REPORT

615 AM     2 S MONROE                VA   0.75 INCH HAIL
           AMHERST                        SPOTTER DRIVING TO WORK HAD
                                          3/4 INCH HAIL AT ROUTE 130
                                          AND AMOLON ROAD.

633 AM     6 N APPOMATTOX            VA   0.75 INCH HAIL
           APPOMATTOX                     SPOTTER REPORTED 3/4 INCH HAIL
                                          AT HIGHWAY 26 AND ROUTE 615.
Local storm report, Jun 10, 7:21 AM EDT, 51 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
721 AM EDT WED JUN 10 1998

TIME (EDT) .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

325 AM     BLUEFIELD                 VA   1.25 INCH HAIL
06/10/98   TAZEWELL                       SPOTTER ON THE VIRGINIA
                                          WEST VIRGINIA LINE IN
                                          BLUEFIELD REPORTED HAIL
                                          COVERING THE GROUND...SOME
                                          UP TO 1.25 INCH.

435 AM     WEST JEFFERSON            NC   1.50 INCH HAIL
06/10/98   ASHE                           SHERIFF REPORTED PING PONG
                                          BALL SIZED HAIL IN WEST
                                          JEFFERSON.

556 AM     BIG ISLAND                VA   1.00 INCH HAIL
06/10/98   BEDFORD                        SPOTTER REPORTED QUARTER
                                          SIZE HAIL.

610 AM     INDEPENDENCE              VA   0.75 INCH HAIL
06/10/98   GRAYSON                        SHERIFFS DEPARTMENT REPORTED
                                          DIME AND 3/4 INCH HAIL 2 MILES
                                          NORTH OF INDEPENDENCE.

610 AM     ENNIS                     NC   0.75 INCH HAIL
           ALLEGHANY                      TELEVISION METEOROLOGIST
                                          REPORTED 3/4 INCH HAIL AND
                                          WINDS OF 50-60 MPH IN ENNIS.

614 AM     LYNCHBURG                 VA   0.75 INCH HAIL
           CITY OF LYNCHBURG              SPOTTER REPORT

615 AM     2 S MONROE                VA   0.75 INCH HAIL
           AMHERST                        SPOTTER DRIVING TO WORK HAD
                                          3/4 INCH HAIL AT ROUTE 130
                                          AND AMOLON ROAD.

633 AM     6 N APPOMATTOX            VA   0.75 INCH HAIL
           APPOMATTOX                     SPOTTER REPORTED 3/4 INCH HAIL
                                          AT HIGHWAY 26 AND ROUTE 615.
Local storm report, Jun 10, 7:59 AM EDT, 13 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
759 AM EDT WED JUN 10 1998

TIME (EDT) .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

718 AM     3 SE FERGUSON             NC   WIND DAMAGE
06/10/98   WILKES                         SEVERAL 12-14 INCH DIAMETER
                                          TREES DOWN NEAR ROUTE 18
                                          AND BEAVER CREEK ROAD. SOME
                                          ROOFING ON CHICKEN COOPS
                                          PEELED BACK BY WINDS.

SJK
Local storm report, Jun 10, 7:59 AM EDT, 13 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
759 AM EDT WED JUN 10 1998

TIME (EDT) .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

718 AM     3 SE FERGUSON             NC   WIND DAMAGE
06/10/98   WILKES                         SEVERAL 12-14 INCH DIAMETER
                                          TREES DOWN NEAR ROUTE 18
                                          AND BEAVER CREEK ROAD. SOME
                                          ROOFING ON CHICKEN COOPS
                                          PEELED BACK BY WINDS.

SJK

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 3:18 AM EDTSevere Thunderstorm WarningRNKTazewell32 min
Jun 10, 5:22 AM EDTSevere Thunderstorm WarningRNKSmyth33 min
Jun 10, 5:30 AM EDTSevere Thunderstorm WarningRNKSmyth65 min
Jun 10, 5:42 AM EDTSevere Thunderstorm WarningRNKGrayson48 min
Jun 10, 5:52 AM EDTSevere Thunderstorm WarningRNKBedford33 min
Jun 10, 6:10 AM EDTSevere Thunderstorm WarningRNKAmherst, City of Lynchburg35 min
Jun 10, 6:28 AM EDTSevere Thunderstorm WarningRNKAppomattox32 min
Jun 10, 9:18 AM EDTFlash Flood WarningRNKTazewell2 hr
Jun 10, 10:08 AM EDTFlash Flood WarningRNKSmyth57 min
Jun 10, 11:04 AM EDTFlash Flood WarningRNKSmyth3 hr
Jun 10, 11:12 AM EDTFlash Flood WarningRNKTazewell3 hr

Nearby

Flash Flood Warnings in Virginia, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.